Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 18, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 3, 1998, 12:36 AM CST for Jasper County, Newton County, Missouri. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 3, 1998, 12:36 AM CST (06:36 UTC)
- Expired
- Apr 3, 1998, 1:10 AM CST
- In force
- 34 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Jasper County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 86 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 2, 9:00 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2640 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
555 WUUS1 KSGF 030638 RRA SVRSGF MOC097-145-030710- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1236 AM CST FRI APR 3 1998 * SEVERE THUNDERSTORM WARNING FOR JASPER COUNTY - SOUTHWESTERN MISSOURI NEWTON COUNTY - SOUTHWESTERN MISSOURI * UNTIL 110 AM CST * SOME AREAS AFFECTED JOPLIN AND NEOSHO THROUGH 110 AM CARTHAGE BY 1245 AM * AT 1233 SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH. A LINE OF STORMS STRETCHES FROM WACO TO 3 MILES WEST OF JOPLIN TO SENACA AND THESE STORMS WERE MOVING EAST NORTHEAST AT 40 MPH. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. JDG/DUSTY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 2:30 PM CST, 10 hours 6 minutes earlier.
Area forecast discussion, Apr 2, 2:30 PM CST, 10 hours 6 minutes before
AREA FORECAST DISCUSSION..CORRECTION. NATIONAL WEATHER SERVICE SPRINGFIELD MO 230 PM CST THU APR 2 1998 LOW PRESSURE DEVELOPING RAPIDLY OVR SE CO WITH SFC ALT CHANGES -6 BETWEEN 15-18Z OVR N OK/S KS. VIS SATILLITE SHOWING CU FIELD DEVELOPING 100-150 MILES AHEAD OF DRY LINE OVR W TX. DEW PTS STILL MARGINAL BUT HAVE INCREASED OVR E TX. WINDS STILL LGT FROM THE SE WITH MORE SIGNIFICANT INCREASES OVR OK AND KS TDY. WIND PROFILES AROUND THE SOUTHERN PLAINS SHOW INCREASING S/SE WNDS OVR TX/OK/KS WITH SW FLOW FROM 50H (100 KTS) AND 30H (125 KTS). MAIN PROBLEM FOR TONIGHT...WHEN AND IF SVR TSRA FORM AND HOW FAST THESE STORMS MOVE THRU S MO. NEW MODEL DATA CONTINUES TO SHOW DEW PTS INCREASING FROM THE 30S INTO THE LOW TO MID 40S OVR S MO AND SE KS BETWEEN 00-06Z. AT THE SAME TIME...A WARM FRNT (OVR MO/AR BORDER) WITH A 100 KTS JET (SW FLOW) OVR AK/OK ENHANCE THE POSSIBILITY OF ROTATION OVR SE KS AND S MO THRU MIDNIGHT. MOISTURE CONVERGENCE IS EXTREMELY HIGH (+20) AROUND 06Z (L3Z CHART) OVR SW MO. FOUM81 GUIDANCE FOR SGF HAS 12.8 MB/S WITH LIS AT -1 AROUND 06Z. 85H CAA FOR FRI WITH TEMPS DEC FROM +8 TO -2 BY 12Z SAT. COULD MAKE FOR A COLD DAY ON SAT. WITH LEAN TOWARD FWC TEMPS SINCE AFTN TEMPS ALREADY 4 DEGREES TOO COLD FOR FAN. RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION ONLY) JLN/SE KS...THIS EVENING...SHOWERS AND THUNDERSTORMS DEVELOPING...SOME LOCALLY STRONG. BREEZY WITH AN EAST TO SOUTHEAST WIND 15 TO 25 MPH. AFTER MIDNIGHT...OCCASIONAL SHOWERS. WIND BECOMING SOUTH AT 10 TO 20 MPH. LOW AROUND 50. SGF/UNO...THIS EVENING...SHOWERS AND THUNDERSTORMS DEVELOPING...SOME LOCALLY STRONG. BREEZY WITH AN EAST TO SOUTHEAST WIND 15 TO 25 MPH. AFTER MIDNIGHT...OCCASIONAL SHOWERS AND A FEW THUNDERSTORMS. WIND BECOMING SOUTH AT 10 TO 20 MPH. LOW AROUND 50. AIZ/VIH...THIS EVENING...INCREASING CLOUDINESS WITH SHOWERS AND THUNDERSTORMS DEVELOPING AROUND MIDNIGHT. EAST TO SOUTHEAST WIND 10 TO 20 MPH. OVERNIGHT...OCCASIONAL SHOWERS AND THUNDERSTORMS... LOCALLY HEAVY RAIN POSSIBLE. WIND SOUTHEAST 10 TO 20 MPH. LOW AROUND 45. SGF WB 046/056 035/053 040 2573- JLN WB 047/058 036/055 043 2574- TAGGART
In the hours before
Special weather statement, Apr 2, 9:12 PM CST, 3 hours 24 minutes before
KSZ073-097-101-MOZ066-077>080-088>091-093>095-101>104-030900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 912 PM CST THU APR 2 1998 ...SEVERE THUNDERSTORM WATCH TIL 3 AM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH THROUGH 3 AM FOR A GOOD PORTION OF SOUTHWEST MISSOURI AND ALL OF SOUTHEAST KANSAS. THE WATCH IS IN AFFECT FOR AREAS GENERALLY SOUTH AND WEST OF A FT SCOTT KANSAS TO BUFFALO TO SEYMOUR TO BULL SHOALS LAKE LINE. THE WATCH INCLUDES THE CITIES OF SPRINGFIELD...JOPLIN...NEVADA... BRANSON...NEOSHO..BOLIVAR...OZARK AND LAMAR. AT 9 PM...A WARM FRONT STRETCHED FROM A LOW OVER THE TEXAS AND OKLAHOMA PANHANDLE TO FT SMITH ARKANSAS. LOW LEVEL MOISTURE HAS MADE A RAPID RETURN NORTHWARD OVER THE LAST FEW HOURS. THIS MOISTURE WILL FOCUS ALONG THE WARM FRONT AND INCREASE SHOWERS AND THUNDERSTORMS COVERAGE AS THE NIGHT MOVES ALONG. MEANWHILE...A DRY LINE WAS LOCATED ACROSS CENTRAL OKLAHOMA AND WAS HELPING TO DESTABILIZE THE ATMOSPHERE. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL. HOWEVER...DUE SURFACE WINDS ARE FROM THE EAST-SOUTHEAST AND THE UPPER LEVEL WINDS ARE FROM THE SOUTHWEST TO WEST. THIS WILL CREATE A LOT OF SHEAR IN THE ATMOSPHERE AND BRING AN ISOLATED RISK FOR TORNADOES. HOWEVER..THE MAIN RISK WILL BE WITH LARGE HAIL AND DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. GORDON
Special weather statement, Apr 2, 9:12 PM CST, 3 hours 24 minutes before
KSZ073-097-101-MOZ066-077>080-088>091-093>095-101>104-030900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 912 PM CST THU APR 2 1998 ...SEVERE THUNDERSTORM WATCH TIL 3 AM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH THROUGH 3 AM FOR A GOOD PORTION OF SOUTHWEST MISSOURI AND ALL OF SOUTHEAST KANSAS. THE WATCH IS IN AFFECT FOR AREAS GENERALLY SOUTH AND WEST OF A FT SCOTT KANSAS TO BUFFALO TO SEYMOUR TO BULL SHOALS LAKE LINE. THE WATCH INCLUDES THE CITIES OF SPRINGFIELD...JOPLIN...NEVADA... BRANSON...NEOSHO..BOLIVAR...OZARK AND LAMAR. AT 9 PM...A WARM FRONT STRETCHED FROM A LOW OVER THE TEXAS AND OKLAHOMA PANHANDLE TO FT SMITH ARKANSAS. LOW LEVEL MOISTURE HAS MADE A RAPID RETURN NORTHWARD OVER THE LAST FEW HOURS. THIS MOISTURE WILL FOCUS ALONG THE WARM FRONT AND INCREASE SHOWERS AND THUNDERSTORMS COVERAGE AS THE NIGHT MOVES ALONG. MEANWHILE...A DRY LINE WAS LOCATED ACROSS CENTRAL OKLAHOMA AND WAS HELPING TO DESTABILIZE THE ATMOSPHERE. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL. HOWEVER...DUE SURFACE WINDS ARE FROM THE EAST-SOUTHEAST AND THE UPPER LEVEL WINDS ARE FROM THE SOUTHWEST TO WEST. THIS WILL CREATE A LOT OF SHEAR IN THE ATMOSPHERE AND BRING AN ISOLATED RISK FOR TORNADOES. HOWEVER..THE MAIN RISK WILL BE WITH LARGE HAIL AND DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. GORDON
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 12:37 PM CST | Severe Thunderstorm Warning | SGF | Stone | 33 min |
| Apr 3, 12:51 PM CST | Severe Thunderstorm Warning | SGF | Christian | 34 min |
| Apr 3, 12:57 PM CST | Severe Thunderstorm Warning | SGF | Taney | 48 min |
| Apr 3, 1:10 PM CST | Severe Thunderstorm Warning | SGF | Ozark | 65 min |
| Apr 3, 1:38 PM CST | Severe Thunderstorm Warning | SGF | Howell | 47 min |
| Apr 3, 2:18 PM CST | Severe Thunderstorm Warning | SGF | Douglas, Howell, Ozark | 47 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.